Oklahoma, 2024Flash Flooding and Hail in Oklahoma, August 16 to 17, 2024
August 16 to 17, 2024 · NWS TSA · 14 events in 6 counties and zones
Scattered strong to severe thunderstorms developed into northeastern Oklahoma during the afternoon of the 16th, and became more widespread across the area during the evening and overnight hours. The atmosphere became very unstable during the late afternoon over eastern Oklahoma, and deep layer wind shear increased over the region during the evening with the approach of an upper level disturbance.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $129,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms developed into northeastern Oklahoma during the afternoon of the 16th, and became more widespread across the area during the evening and overnight hours. The atmosphere became very unstable during the late afternoon over eastern Oklahoma, and deep layer wind shear increased over the region during the evening with the approach of an upper level disturbance. This environment supported severe thunderstorms, including some supercells, that produced large hail up to hen egg size and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 16, 1:34 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 16, 1:34 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
234 PM CDT Fri Aug 16 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Through tonight )
Issued at 210 PM CDT Fri Aug 16 2024
Small cluster of storms keeps chugging along across southern
Kansas this afternoon near a frontal boundary. A very unstable and
weakly capped airmass resides south of the boundary over much of
eastern OK, with DCAPES >1500. Present trends continue to defy CAM
solutions and imply a threat of this cluster eventually moving
into far northeast OK later this afternoon, posing at least a low
threat of damaging wind gusts given the environment south of the
boundary.
Otherwise, dangerously hot and humid conditions persist this
afternoon with heat warnings/advisories continuing through 9 PM.
Still expected re-juivenated convection later this evening north
of the boundary with greatest concentration of storms across NE OK
and NW AR this evening and overnight. Some storm organization is
likely with relatively strong deep layer flow for August, with
damaging wind gusts the primary hazard, but some large hail
potential as well at least initially. Pockets of heavy rainfall
also appear likely, which could lead to localized flooding
potential if heavier rain rates can coincide with locations that
have seen heavier totals as of late.
&&
.LONG TERM...
(Tomorrow through Friday)
Issued at 210 PM CDT Fri Aug 16 2024
Expectation is for convection to be ongoing across mainly NW AR
early Saturday morning. The brunt of organized activity may have
mostly shifted east and south by 12z or shortly thereafter, some
continued rejuvenation of storms remains possible through the
morning within the frontal zone draped across extreme NE OK and NW
AR. The severe threat should be lower at this point, but the
heavy rain threat will continue. Outside of the influence of any
morning convection, dangerously hot and humid conditions are once
again expected Saturday, and additional heat warnings and
advisories have been issued. Notable exception may be the above
mentioned area of NW AR and extreme NE OK where residual cloud
cover may hamper this to some degree. FOr the time being have
kept NW AR out of any headlines, and went with an advisory for the
AR River valley area as confidence is lower in those areas.
Some additional thunderstorm chances continue Late Saturday into
Sunday, primarily across NW AR. Hot weather will continue with
additional headlines likely needed for some areas. Overall the
pattern favors a gradual trend toward not as hot and humid weather
from Monday onward and, whole the forecast does not explicitly
mention any storm chances next week, we do remain on the periphery
of upper ridge with a NNW flow aloft, raising some uncertainty in
keeping a dry forecast. IN any case we will get a break from the
excessive heat, first across NW AR/NE OK, then most everywhere by
mid-week.
&&
.AVIATION...
(18Z TAFS)
Issued at 1204 PM CDT Fri Aug 16 2024
VFR conditions should prevail through the period, with any
category reductions to occur in thunderstorms. MLC is the only
site with thunderstorm chances low enough to keep out of the TAF,
with PROB30s included late this evening into early Saturday
morning at the remaining terminals. Confidence is highest at the
far NW AR sites and will depict IFR conditions in the PROB30, as
well as potential for strong wind gusts. A TEMPO was strongly
considered at these sites. Conditions should improve through the
morning hours.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 76 98 76 96 / 30 10 10 10
FSM 78 97 77 99 / 20 20 10 10
MLC 78 99 76 101 / 10 10 0 10
BVO 71 97 71 94 / 40 20 10 10
FYV 72 94 71 94 / 60 40 10 20
BYV 70 94 70 92 / 70 50 20 20
MKO 75 96 75 96 / 30 20 10 10
MIO 70 94 70 91 / 70 30 10 10
F10 75 99 74 98 / 20 10 0 10
HHW 78 102 77 104 / 0 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ054-058-059-063-
068-069.
Excessive Heat Warning until 9 PM CDT this evening for OKZ049-
053-055>057-060>062-064>067-070>076.
Heat Advisory from noon to 9 PM CDT Saturday for OKZ054>059-063-
068-072.
Excessive Heat Warning from noon to 9 PM CDT Saturday for OKZ049-
053-060>062-064>067-070-071-073>076.
AR...Heat Advisory until 9 PM CDT this evening for ARZ001-002-010-011.
Excessive Heat Warning until 9 PM CDT this evening for ARZ019-
020-029.
Heat Advisory from noon to 9 PM CDT Saturday for ARZ019-020-029.
&&
SHORT TERM...14
LONG TERM....14
AVIATION...22Hazardous weather outlook, Aug 16, 11:59 AM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1259 PM CDT Fri Aug 16 2024
ARZ001-002-010-011-019-020-029-OKZ049-053>076-171030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1259 PM CDT Fri Aug 16 2024
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Northeast Oklahoma and Northwest Arkansas.
ONSET...This Evening.
HEAVY RAIN AND FLASH FLOOD.
RISK...Limited.
AREA...Northeast Oklahoma and Northwest Arkansas.
ONSET...This Evening.
DANGEROUS HEAT.
RISK...Significant.
AREA...Eastern Oklahoma and Northwest and West Central Arkansas.
ONSET...Ongoing.
DISCUSSION...
Dangerous heat and humidity are ongoing early this afternoon in
eastern Oklahoma and northwest and west central Arkansas, with
heat index values from 105 to 115 remaining likely into early
evening.
A low chance of isolated afternoon thunderstorms exists for areas
along the Kansas border, which would pose a threat for damaging
wind and large hail if they do occur. Greater potential for
evening and overnight thunderstorms exists in northeast Oklahoma
and northwest Arkansas, with conditions continuing to favor
strong wind gusts, hail and locally heavy rain and flooding
potential.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY AND SUNDAY...Thunderstorm Potential...Dangerous Heat Potential.
MONDAY THROUGH THURSDAY...No Hazards.
EXTENDED DISCUSSION...
Tonight's thunderstorms may linger past daybreak Saturday morning
across northwest Arkansas, although the severe weather potential
should have waned. Additional thunderstorm development is
expected into Sunday.
Dangerous heat will persist through the weekend. Relatively cooler
temperatures are expected next week as the upper ridge shifts
west away from the region and a cold front moves through the area
this weekend.
weather.gov/tulsa contains additional information.
Event by event
8 thunderstorm wind, 4 hail, 2 flash flood. Local standard time, as filed.
Hail, Osage
- When
- August 16, 3:14 PM CST
- Where
- Osage County, 2.75 mi SW of Bigheart
- Measured
- 2 in hail
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 36.822, -96.255
Hen egg size hail covered the ground on Highway 99, north of Pawhuska. Vehicles and homes were damaged by this large hail.
Thunderstorm Wind, Ottawa
- When
- August 16, 6:35 PM CST
- Where
- Ottawa County, 1 mi SW of Commerce
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.920, -94.883
Strong thunderstorm wind snapped numerous large tree limbs, and blew down power poles.
Thunderstorm Wind, Ottawa
- When
- August 16, 6:35 PM CST
- Where
- Ottawa County, 3 mi ENE of Picher
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Social Media
- Coordinates
- 36.997, -94.780
Strong thunderstorm wind blew the roof off a shop, and snapped six power poles.
Thunderstorm Wind, Ottawa
- When
- August 16, 6:40 PM CST
- Where
- Ottawa County, 1.3 mi WNW of Ottawa
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.860, -94.820
Strong thunderstorm wind snapped numerous tree limbs.
Thunderstorm Wind, Ottawa
- When
- August 16, 6:40 PM CST
- Where
- Ottawa County, 2.05 mi ENE of Miami
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.888, -94.844
The Oklahoma Mesonet station near Miami measured 68 mph thunderstorm wind gusts.
Thunderstorm Wind, Ottawa
- When
- August 16, 6:40 PM CST
- Where
- Ottawa County, 0.62 mi NW of Quapaw
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Broadcast Media
- Coordinates
- 36.955, -94.789
Strong thunderstorm wind damaged the roof of the elementary school, blew HVAC units from the roof of the high school, damaged windows and buses, and blew down trees and power poles. The damage delayed the start of the school year for the district.
Thunderstorm Wind, Ottawa
- When
- August 16, 6:55 PM CST
- Where
- Ottawa County, 3.74 mi ENE of Wyandotte
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 36.814, -94.665
Strong thunderstorm wind blew down trees across Highway 60, between Wyandotte and Seneca.
Hail, Osage
- When
- August 16, 8:03 PM CST
- Where
- Osage County, 5 mi W of Pawhuska
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.670, -96.420
Hail, Cherokee
- When
- August 17, 12:30 AM CST
- Where
- Cherokee County, 8 mi SW of Tahlequah
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.838, -95.071
Thunderstorm Wind, Cherokee
- When
- August 17, 2:20 AM CST
- Where
- Cherokee County, 4.18 mi S of Cookson
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 35.640, -94.960
Strong thunderstorm wind blew down four large trees, and blew down power lines.
Thunderstorm Wind, Sequoyah
- When
- August 17, 2:26 AM CST
- Where
- Sequoyah County, Vian
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 35.500, -94.970
Strong thunderstorm wind snapped large tree limbs and blew down power lines.
Flash Flood, Sequoyah
- When
- August 17, 3:22 AM CST to 5:00 AM CST
- Where
- Sequoyah County, Vian to 0.21 mi ESE of Vian
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 35.500, -94.970
Portions of Highway 64 near Vian were flooded.
Hail, Muskogee
- When
- August 17, 3:37 AM CST
- Where
- Muskogee County, 0.41 mi SSE of Braggs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.665, -95.197
Flash Flood, Adair
- When
- August 17, 6:23 AM CST to 7:00 AM CST
- Where
- Adair County, Bunch to 0.54 mi E of Bunch
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 35.680, -94.770
Widespread flooding was reported near Bunch, after an estimated 5 to 6 inches of rain fell in the area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in South Carolina, August 16, 20242 deaths · 2 events
- Flash Flood and Hail in Ohio, August 16 to 17, 2024$310,000 · 1 in hail · 16 events
- Flash Flooding and Flooding in Missouri, August 16, 2024$105,000 · 69 kt wind · 30 events
- Hail and Damaging Winds in Alabama, August 16 to 18, 2024$3,000 · 1.75 in hail · 65 events
- Damaging Winds in Arkansas, August 16, 2024$92,000 · 74 kt wind · 10 events
- Hail and Damaging Winds in Kansas, August 16, 2024$93,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Oklahoma, August 16, 2024$35,000 · 1 in hail · 6 events
- Damaging Winds in Alabama, August 16, 2024$22,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Kansas, August 16 to 17, 20242.75 in hail · 19 events
- Excessive Heat and Heat in Alabama, August 16, 202413 events
- Damaging Winds in Tennessee, August 16, 202461 kt wind · 11 events
- Hail and Damaging Wind in Kansas, August 16, 20242.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208287, 1208649, 1208662, 1208647, 1208657, 1208664, 1208672, 1208660, 1208673, 1208676, 1208674, 1208927, 1208675, 1208928.